Alert archive / Idaho / Winter Storm Warnings in 2018

Winter Storm Warning 5, NWS Pocatello, ID

November 3, 20186 counties in Idaho

NWS Pocatello, ID issued this winter storm warning at Nov 3, 2018, 2:26 PM MDT for 6 counties in Idaho. It took effect at Nov 4, 2018, 12:00 AM MDT. It was in force for 18 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 3, 2018, 2:26 PM MDT (20:26 UTC)
In effect from
Nov 4, 2018, 12:00 AM MDT
Expired
Nov 4, 2018, 4:50 PM MST
In force
18 hr
Issued by
NWS Pocatello, ID

Counties Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 94 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 4, 11:00 AM MSTSNOW 2.414 N Montpelier, IDSLUG CREEK DIVIDE SNOTEL 7225 MSL. 13-HOUR TOTAL.
Nov 4, 11:00 AM MSTSNOW 2.414 N Montpelier, IDSLUG CREEK DIVIDE SNOTEL 7225 MSL. 13-HOUR TOTAL.
Nov 4, 11:00 AM MSTSNOW 2.438 E Idaho Falls, IDPINE CREEK PASS SNOTEL 6720 MSL. 13-HOUR TOTAL.
Nov 4, 11:00 AM MSTSNOW 2.911 Ne Montpelier, IDGIVEOUT SNOTEL 6932 MSL. 13-HOUR TOTAL.
Nov 4, 11:48 AM MSTSNOW 2.93 Nne Driggs, IDSTORM TOTAL OF 2.9 INCHES SO FAR JUST NORTHEAST OF DRIGGS-REED MEMORIAL AIRPORT. SNOW CONTINUES TO FALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WWUS45 KPIH 032026
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
226 PM MDT Sat Nov 3 2018

IDZ060-063-064-041100-
/O.UPG.KPIH.WS.A.0004.181104T0600Z-181105T0600Z/
/O.NEW.KPIH.WS.W.0005.181104T0600Z-181105T0600Z/
Bear River Range-Caribou Range-Big Hole Mountains-
Including the city of Victor
226 PM MDT Sat Nov 3 2018

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT MDT TONIGHT TO
11 PM MST SUNDAY...

* WHAT...Heavy snow and blowing snow expected. Plan on difficult
  travel conditions. Total snow accumulations of 4 to 7 inches,
  with localized amounts up to 10 inches, are expected.

* WHERE...Victor, Pine Creek Pass, Georgetown Summit, Wayan and 
  Emigration Pass.

* WHEN...From midnight MDT tonight to 11 PM MST Sunday.

* ADDITIONAL DETAILS...Winds gusting as high as 40 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are expected. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ065-066-041100-
/O.UPG.KPIH.WS.A.0004.181104T0600Z-181105T0600Z/
/O.NEW.KPIH.WW.Y.0024.181104T0600Z-181105T0600Z/
Teton Valley-Centennial Mountains - Island Park-
Including the cities of Ashton, Driggs, and Island Park
226 PM MDT Sat Nov 3 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT MDT TONIGHT TO
11 PM MST SUNDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 1 to 4 inches.

* WHERE...Island Park, Ashton and Driggs.

* WHEN...From midnight MDT tonight to 11 PM MST Sunday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

IDZ061-062-041100-
/O.NEW.KPIH.WW.Y.0024.181104T0600Z-181105T0600Z/
Bear Lake Valley-Blackfoot Mountains-
Including the cities of Montpelier, Soda Springs, Henry, and Bone
226 PM MDT Sat Nov 3 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT MDT TONIGHT TO
11 PM MST SUNDAY...

* WHAT...Snow and blowing snow expected. Plan on slippery road
  conditions. In addition, areas of poor visibility are expected.
  Total snow accumulations of 2 to 4 inches are expected.

* WHERE...Soda Springs and Montpelier.

* WHEN...From midnight MDT tonight to 11 PM MST Sunday.

* ADDITIONAL DETAILS...Winds gusting as high as 35 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions can be obtained by calling 5 1 1.

$$

Valle
3 follow-up statements
149 
WWUS45 KPIH 040843
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
143 AM MST Sun Nov 4 2018

IDZ060-063-064-042100-
/O.CON.KPIH.WS.W.0005.000000T0000Z-181105T0600Z/
Bear River Range-Caribou Range-Big Hole Mountains-
Including the city of Victor
143 AM MST Sun Nov 4 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Heavy snow and blowing snow expected. Plan on difficult
  travel conditions. Snow accumulations of 4 to 7 inches, with 
  localized amounts up to 14 inches, are expected.

* WHERE...Victor, Pine Creek Pass, Georgetown Summit, Wayan and 
  Emigration Pass.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Winds gusting as high as 40 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are occurring. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ061-062-065-066-042100-
/O.CON.KPIH.WW.Y.0024.000000T0000Z-181105T0600Z/
Bear Lake Valley-Blackfoot Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Montpelier, Soda Springs, Henry, Bone, 
Ashton, Driggs, and Island Park
143 AM MST Sun Nov 4 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow and blowing snow expected. Plan on slippery road 
  conditions. In addition, areas of poor visibility are expected. 
  Snow accumulations of 2 to 5 inches, with localized amounts up 
  to 12 inches, are expected.

* WHERE...Island Park, Ashton and Driggs.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Winds gusting as high as 30 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions can be obtained by calling 5 1 1.

$$
037 
WWUS45 KPIH 042112
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
212 PM MST Sun Nov 4 2018

IDZ061-062-042215-
/O.CAN.KPIH.WW.Y.0024.000000T0000Z-181105T0600Z/
Bear Lake Valley-Blackfoot Mountains-
212 PM MST Sun Nov 4 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow remains possible this evening across the lower valleys.
However, snow is melting on most low elevation roads. Therefore
the winter weather advisory is cancelled.

$$

IDZ060-063-064-050600-
/O.CON.KPIH.WS.W.0005.000000T0000Z-181105T0600Z/
Bear River Range-Caribou Range-Big Hole Mountains-
Including the city of Victor
212 PM MST Sun Nov 4 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Heavy snow and blowing snow expected. Plan on difficult
  travel conditions. Additional snow accumulations of up to 4
  inches is possible.

* WHERE...Victor, Pine Creek Pass, Georgetown Summit, Wayan and 
  Emigration Pass.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Winds gusting as high as 40 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ065-066-050600-
/O.CON.KPIH.WW.Y.0024.000000T0000Z-181105T0600Z/
Teton Valley-Centennial Mountains - Island Park-
Including the cities of Ashton, Driggs, and Island Park
212 PM MST Sun Nov 4 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow and blowing snow expected. Plan on slippery road
  conditions. Additional snow accumulations of up to 2 inches are
  possible.

* WHERE...Island Park, Ashton Hill and Driggs.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Winds gusting as high as 30 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

Valle
550 
WWUS45 KPIH 042350
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
450 PM MST Sun Nov 4 2018

IDZ060-063-064-050100-
/O.CAN.KPIH.WS.W.0005.000000T0000Z-181105T0600Z/
Bear River Range-Caribou Range-Big Hole Mountains-
450 PM MST Sun Nov 4 2018

...WINTER STORM WARNING IS CANCELLED...

Mountain snow showers with additional accumulations upwards of an
inch will continue across the eastern mountains this evening, 
however the threat of heavy snow has ended for the evening and
thus the Winter Storm Warning has been cancelled.

$$

IDZ065-066-050100-
/O.CAN.KPIH.WW.Y.0024.000000T0000Z-181105T0600Z/
Teton Valley-Centennial Mountains - Island Park-
450 PM MST Sun Nov 4 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

A mix of showers will continue through the evening, however the
threat of moderate snow has ended for the evening and thus the
Winter Weather Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Nov 3, 2:05 PM MDT, 21 minutes earlier.

Area forecast discussion, Nov 3, 2:05 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 PM MDT Sat Nov 3 2018

.SHORT TERM...Tonight through Sunday night.

Our next storm system will arrive late tonight from the northwest.
Snow levels are expected to be around 5500-6000 feet. Models show a
strong push of precipitation arriving early Sunday morning. Much of
the central mountains are shadowed in this event, but near ridge top
level 5-10 inches are possible. Galena Summit and Banner Summit
could pick up 3 to 5 inches of snow, will probably just continue the
special weather statement in those locations. Meanwhile, models
showing the eastern highlands getting walloped tomorrow. The higher
mountain passes from Pine Creek to Geneva Summit to Emigration
Summit could see 5 to 10 inches. Lesser amounts are expected in the
valleys with 2 to 5 inches possible where temperatures are expected
to warm enough in the afternoon to convert the snow into a mix.
Meanwhile, we may see some rain showers in the Snake Plain
especially Sunday morning when the stronger push of moisture
arrives. Temperatures will probably stay warm enough in the Snake
Plain to keep the precipitation liquid, but can't rule out some wet
snow mixing in especially on the benches. This looks like another
windy system, although not as windy as the last system. Still,
sustained winds of 25 mph are possible tomorrow afternoon across the
Snake Plain. The models have shifted the core of the winds down the
Snake Plain, so have extended the advisory into the Magic Valley.
Blowing dust could be an issue once again on Sunday. Blowing snow
could be a factor as well across the eastern highlands. The bulk of
the precipitation is expected to dissipate Sunday evening and the
winds should quickly diminish during the early evening hours.

Valle

.LONG TERM...Monday Through Saturday. No major forecast changes
were required for Mon and Tues. Lingering showers associated with
Sunday's departing storm system will continue along and east of
I-15 and in portions of the Central Mntns, transitioning into a
moist NW flow pattern that will keep similar activity going in the
same general areas Tues. QPF amounts do not look terribly heavy
and in general this has the flavor of nuisance activity, but with
colder temps, almost all of this activity will fall as snow. Thus,
we will have to watch for localized slick driving conditions
where persistent snow showers are able to coat roads, especially
along the WY border region from Island Park down to Georgetown.
For now, will be keeping much of the Snake Plain and eastern Magic
Valley dry, including the immediate Pocatello and Idaho Falls
areas, as well as the southern reaches of the Central Mntns. A
more pronounced embedded shortwave trough is still expected to
swing through Wed, which may result in an uptick in snow shower
activity and coverage during the afternoon, with a slight chance
expanding into more of the Snake Plain. Was more generous in
broadbrushing PoPs during this period to account for a bit more
natural uncertainty in the details a few days out and a more
organized source of moisture/lift, but models are holding fairly
consistent with this system. At this time, we are not expecting
significant snowfall or wind.

The storm will be moving out Wednesday night and Thursday. The GFS
is weaker and kicks it out faster vs the GFS. We followed the model
blends that follow more closely with the GFS. A ridge builds over
the western U.S. heading into next weekend. The ECMWF is stronger
with the ridge, keeping another system passing by to our NE. The GFS
wants to clip the Divide as it has the ridge still to the West. The
blends have light snow mainly across the central mountains and from
Island Park and the Centennials south through the Big Holes. We
followed that forecast trend as well. Temps warm slightly but still
remain below-average for this time of year. - Keyes/KSmith

&&

.AVIATION...As the next storm moves in for tonight and Sunday, look
for winds to hold close to current conditions and eventually
increase. Winds for KPIH and KIDA should remain 10-20kts sustained
past midnight, then hit 25-30kts with higher gusts by afternoon. The
winds KBYI quickly increase around sunrise and hit similar speeds
around 18z tomorrow as well. Winds should remain 10-15kts at KDIJ
with higher gusts. They should remain southerly tonight and Sunday
morning, which may help hold off worsening ceiling/visibility
conditions as precipitation kicks in. KSUN winds should not be an
issue it appears this time. Now, to the precipitation side of the
forecast. Northwest flow will favor more precipitation impact KIDA,
KPIH and especially KDIJ. We are looking for VCSH at KDIJ in the
early evening, then not long after midnight at KIDA and KPIH.
Sometime between 9-12z, more widespread rain or snow should kick in
at those sites. Downslope winds may actually limit low ceilings and
visibility as mentioned for KDIJ, as well as KPIH. In fact, that
downslope flow may allow for a mix of rain and snow vs all snow at
DIJ. That TAF calls for IFR with that mix, with a caveat that more
intense precipitation or less downslope will allow for snow and
possible LIFR conditions. KPIH should stay MVFR/low end VFR and
rain. KIDA should start out as a mix and MVFR. By afternoon, those
sites should go to VCSH and most of the precipitation shifts south
and east. KBYI will eventually see at least VCSH around sunrise and
beyond. For now, we also have them remaining VFR based on that
trend. KSUN will be tricky. Northwest flow doesn't favor them for
seeing widespread rain or snow at the airport directly. That said,
there looks to be a window of a few hours tomorrow morning for MVFR
weather and a rain/snow mix. Otherwise, look for VCSH and definite
obscurations in the mountains the north. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight MDT tonight to 11 PM MST
Sunday for IDZ061-062-065-066.

Wind Advisory from 11 AM to 7 PM MST Sunday for IDZ051>055.

Winter Storm Warning from midnight MDT tonight to 11 PM MST
Sunday for IDZ060-063-064.

&&

In the hours before

Special weather statement, Nov 3, 2:12 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
212 PM MDT Sat Nov 3 2018

IDZ071-072-041100-
Frank Church Wilderness-Sawtooth/Stanley Basin-
Including the cities of Clayton and Stanley
212 PM MDT Sat Nov 3 2018

...SNOW SHOWERS AND GUSTY WINDS SUNDAY...

A storm system will spread snow showers across the area beginning
after midnight tonight. Snow could be locally heavy at times
Sunday morning. Travel may become difficult at times, especially
over Banner Summit and Galena Summit. Those planning to travel
through the area Sunday, or those planning backcountry activities
should be prepared for cold and snowy conditions.

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 6:18 PM MDTSpecial Weather StatementPIHBonneville42 min
Nov 3, 2:05 AM MDTWind AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 7 more40 hr
Nov 3, 2:26 PM MDTWinter Weather AdvisoryPIHBear Lake, Bingham, Bonneville, Caribou, Clark, Fremont and 2 more27 hr

Nearby

Winter Storm Warnings in Idaho, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.